Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 7, 2020, 1:48 AM CDT for Douglas County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 1:48 AM CDT (06:48 UTC)
- Expired
- Apr 7, 2020, 2:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 203 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 1:50 AM CDT | HAIL 1 | Evansville, MN | NORTH SIDE OF EVANSVILLE. MOST HAIL WAS SMALLER. |
| Apr 7, 2:05 AM CDT | HAIL 0.7 | Miltona, MN | DIME-SIZED HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS53 KMPX 070648
SVRMPX
MNC041-070730-
/O.NEW.KMPX.SV.W.0001.200407T0648Z-200407T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Tue Apr 7 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Douglas County in west central Minnesota...
* Until 230 AM CDT.
* At 148 AM CDT, a severe thunderstorm was located near Evansville,
or 16 miles northwest of Alexandria, moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Evansville, Leaf Valley, Miltona, Millerville and Rose City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.
&&
LAT...LON 4610 9557 4611 9515 4600 9516 4599 9569
4608 9573 4611 9564
TIME...MOT...LOC 0648Z 252DEG 30KT 4605 9562
HAIL...1.50IN
WIND...<50MPH
$$
JPC2 follow-up statements
272
WWUS53 KMPX 070700
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 AM CDT Tue Apr 7 2020
MNC041-070730-
/O.CON.KMPX.SV.W.0001.000000T0000Z-200407T0730Z/
Douglas MN-
200 AM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHEASTERN DOUGLAS COUNTY...
At 200 AM CDT, a severe thunderstorm was located 8 miles southwest of
Parkers Prairie, or 13 miles northwest of Alexandria, moving east at
35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Leaf Valley, Miltona, Millerville and Rose City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.
&&
LAT...LON 4611 9515 4600 9516 4602 9553 4610 9557
TIME...MOT...LOC 0700Z 252DEG 30KT 4608 9548
HAIL...1.50IN
WIND...<50MPH
$$
JPC539
WWUS53 KMPX 070721
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
221 AM CDT Tue Apr 7 2020
MNC041-070730-
/O.EXP.KMPX.SV.W.0001.000000T0000Z-200407T0730Z/
Douglas MN-
221 AM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY
WILL EXPIRE AT 230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4611 9515 4600 9516 4602 9553 4610 9557
TIME...MOT...LOC 0720Z 252DEG 30KT 4613 9525
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:44 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 7, 12:44 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1244 AM CDT Tue Apr 7 2020 .UPDATE... Issued at 1234 AM CDT Tue Apr 7 2020 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 252 PM CDT Mon Apr 6 2020 Extensive cloud cover that was across the area for most of the day has mixed out some... but cu is filling in the holes and redevelopment of low clouds will occur tonight along with some areas of fog. An area of showers and embedded thunderstorms still looks to work into the western portion of the area later this evening as the instability axis ahead of the cold front works in from the Plains. The best chance for precipitation will be across the northern half of the area, where elevated instability will combine best with isentropic ascent. With MUCAPE values getting near or above 1000 J/Kg and decent deep layer shear there is some potential for a few strong elevated storms. The main threat from any such activity would be large hail, generally north of I-94 during the overnight hours into early Tuesday morning. The front will push east Tuesday, taking precipitation chances with it. .LONG TERM...(Wednesday through Monday) Issued at 252 AM CDT Mon Apr 6 2020 The overall theme for the latter portion of the forecast period hasn't changed, with the model guidance still in good agreement on a change to the large scale pattern that favors much cooler weather for our area. The modest ridging currently in place will give way to northwest upper flow by midweek, then troughing across the eastern half of the continent by the weekend. Much colder air will work into the area behind a cold front on Wednesday, and this will remain through the remainder of the period (albeit with some modification over time). The main chances for precipitation will be on Wednesday, primary along the frontal boundary as it pushes through the southern portion of the forecast area, then again over the weekend (although guidance still has some disagreement on the timing for things, with the GFS lagging the ECMWF and Canadian solutions). Some shower activity in between those systems can't be ruled out given the cold air aloft and opportunity for decent boundary layer heating with April sunshine. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1234 AM CDT Tue Apr 7 2020 MVFR ceilings, with some pockets of IFR ceilings, have overspread much of the area and ceilings will continue to drop overnight as a warm front approaches from the west. IFR ceilings are expected at all sites with some MVFR-IFR fog developing through daybreak Tuesday. The main concern is convection through Tuesday morning. Best chances remain along and north of the I-94 corridor but instead of moving ENE, models have aligned with radar trends in the convection moving more due E and potentially SE in eastern MN into western WI. As such, have only kept the 2 southern MN TAFs dry with a mix of SHRA and TSRA in the TAFs. For winds, the trend is to keep SE winds in place ahead of the system then winds quickly snap to SW and NW as the low pres center and its cold front move through the area. Timing is still a little tricky so some leeway of 1-2 hrs may be needed for the wind shift and clearing Tuesday afternoon. KMSP...Have adjusted the precip mention to a TEMPO as convection in western MN is moving generally due E and there is a fair amount of lightning in the convection so although only generic thunderstorms, they may come close enough to MSP for them to show up in the observations. The duration of TSRA may be a bit longer than the current TEMPO shows so that may need to be adjusted based on radar trends. Otherwise, confidence remains high in having IFR conditions during the morning push, especially for ceilings. Clearing will be fairly quick late morning into early afternoon as the cold front pushes across the area. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA/MVFR. Wind NW 10-15G25kts. Thu...VFR. Wind WNW 10-15G25kts. Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM... LONG TERM... AVIATION...JPC
Hazardous weather outlook, Apr 6, 5:08 PM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 508 PM CDT Mon Apr 6 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 072000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 508 PM CDT Mon Apr 6 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms late tonight. Isolated large hail is possible north and west of Saint Cloud, but widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms on Tuesday. Severe storms are not expected. River flooding will continue this week. Mostly minor flooding is expected or possible along the Minnesota and Mississippi Rivers. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected to be needed.
In the hours before
Special weather statement, Apr 6, 11:29 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT Mon Apr 6 2020
MNZ047-070500-
Stevens-
1129 PM CDT Mon Apr 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEVENS COUNTY...
At 1127 PM CDT, strong thunderstorms were located 15 miles southeast
of Wheaton, moving east at 50 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.
This includes U.S. Highway 59 between mile markers 162 and 177.
LAT...LON 4571 9626 4577 9599 4576 9577 4566 9575
4554 9575 4553 9624
TIME...MOT...LOC 0427Z 262DEG 43KT 4563 9630
LSSpecial weather statement, Apr 7, 12:29 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1229 AM CDT Tue Apr 7 2020 MNZ048-049-070630- Stearns-Pope- 1229 AM CDT Tue Apr 7 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND STEARNS COUNTIES... At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or 25 miles south of Alexandria, moving east at 50 mph. Pea size hail is possible with this storm. Locations impacted include... St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose, Collegeville, Albany, Rockville, Richmond, Avon, Brooten and Belgrade. This includes the following highways... Interstate 94 in Minnesota between mile markers 129 and 167. U.S. Highway 71 between mile markers 146 and 166. LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427 TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520 LS
Special weather statement, Apr 7, 1:33 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 AM CDT Tue Apr 7 2020
MNZ049-051-070700-
Sherburne-Stearns-
133 AM CDT Tue Apr 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHERBURNE AND
EAST CENTRAL STEARNS COUNTIES...
At 133 AM CDT, strong thunderstorms were clustered near Clear Lake,
or 8 miles southeast of St. Cloud, moving east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
St. Cloud, Waite Park, Zimmerman, Becker, Clearwater, Clear Lake,
Orrock, Santiago, Luxemburg, Sherburne National Wildlife Refuge, St
Cloud Airport and St Augusta.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 167 and 178.
U.S. Highway 10 in Minnesota between mile markers 181 and 195.
LAT...LON 4556 9363 4538 9363 4541 9403 4542 9404
4541 9406 4542 9426 4555 9425
TIME...MOT...LOC 0633Z 270DEG 44KT 4548 9409
LSSpecial weather statement, Apr 7, 1:34 AM CDT, 14 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 134 AM CDT Tue Apr 7 2020 MNZ041-070715- Douglas- 134 AM CDT Tue Apr 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY... At 134 AM CDT, a strong thunderstorm was located over Evansville, or 19 miles northwest of Alexandria, moving east at 40 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona, Garfield, Belle River, Millerville, Melby and Rose City. This includes Interstate 94 in Minnesota between mile markers 81 and 90. LAT...LON 4611 9516 4592 9515 4595 9577 4610 9577 TIME...MOT...LOC 0634Z 265DEG 35KT 4603 9573 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 11:29 PM CDT | Special Weather Statement | MPX | Stevens | 31 min |
| Apr 7, 12:29 AM CDT | Special Weather Statement | MPX | Stearns | 61 min |
| Apr 7, 1:33 AM CDT | Special Weather Statement | MPX | Sherburne | 27 min |
| Apr 7, 1:34 AM CDT | Special Weather Statement | MPX | Douglas | 41 min |
| Apr 7, 2:37 AM CDT | Special Weather Statement | MPX | Benton | 23 min |
| Apr 7, 3:06 AM CDT | Special Weather Statement | MPX | Todd | 39 min |
| Apr 7, 3:26 AM CDT | Special Weather Statement | MPX | Benton | 49 min |
| Apr 7, 4:28 AM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Apr 7, 5:56 AM CDT | Special Weather Statement | MPX | Morrison | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.